Question | Discussion | References

Updated February 20, 2013

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in HIV-infected Patients

Authors: Kate Khorsand, BS Roy Colven, MD Jeffrey Edwards, MBBS, MSc, MPH

A 27-year-old Trinidadian HIV-infected man is being treated with co-trimoxazole (trimethoprim-sulfamethoxazole; TMP-SMX) for Pneumocystis jiroveci pneumonia. He presents to the local hospital complaining of painful erosions on his lips (Figure 1). On examination, similar lesions are seen within the oral cavity and on the genital mucosa, as well as multiple erythematous macules with purpuric centers on the chest (Figure 2). When applying lateral pressure with the fingers, the lesional skin separates. He is admitted to hospital with suspected Stevens-Johnson syndrome.

Which of the following statements regarding Stevens-Johnson syndrome (SJS) is correct?

A Co-trimoxazole is an uncommon cause of Stevens-Johnson syndrome in HIV-infected persons.
B Persons with HIV infection have a decreased risk of developing severe cutaneous adverse drug reactions, such as Stevens-Johnson syndrome, due to HIV-induced immunodeficiency.
C Stevens-Johnsons syndrome can be managed expectantly in an outpatient setting with close follow-up, since there is no specific treatment for the condition.
D Stevens-Johnson syndrome can involve any mucosal surface, even if there is limited external skin involvement.

  • The following link will open in a new 

window.
    Figure 1. Eosive Mucositis of the Lips.
    Figure 1
  • The following link will open in a new 

window.
    Figure 2. Macules with Purpuric Centers on Chest.
    Figure 2